Skip to content
Painful night leg cramps
avatar
crazy4doodles posted:
I go in spurts with these excruciating hamstring, calf, or foot cramps that are so bad that it feels like my whole leg is twisting. Sometimes I just have to roll out of bed because I can't stand up because of the pain. From the floor I try to get to my knees and then finally and very painfully stand. I try to walk around the house and stretch in the opposite direction of the cramp and that usually will calm it down. Sometimes I will wake up again with it though. Make sleeping very difficult and the next day the affected limb is so sore that I feel I've probably run a marathon. Sometimes this will go on for weeks and then it won't rear its ugly head again for a month or more. I do take Cymbalta for the fibro and also Advil. Does anyone have the same symptoms and/or any suggestions for relief? Is fibromyalgia causing this because my doctors don't have a clue!
Reply
 
avatar
leslee_reimer responded:
I get leg and foot cramps a lot. Last summer it was 5 out of 7 nights. I have been told this is part of FM. Now I get them in the right muscle in my back. I talked to the doc about them and he explained to me what was happening but offered no help. I'm told muscle relaxers help but I can't get my doc to give me any. I would explain to you what he said but I can't remember right now

Soft Hugs
Leslee
 
avatar
Caprice_WebMD_Staff responded:
I used to get these in my legs and back, out of the blue and oh my, it was bad.

Do you drink plenty of water throughout the day? Do you take calcium and magnesium and D? Do you exercise at all?
We must let go of the life we have planned, so as to accept the one that is waiting for us. ~Joseph Campbell
 
avatar
crazy4doodles replied to Caprice_WebMD_Staff's response:
Yes, I've taken potassium, calcium, magnesium, large doses of Vitamin D and I am an avid lifter of weights, a lap swimmer and a walker. All of these since 1971! I don't always get in 8 glasses of water a day, but I come close. Maybe this is just another of those things I have to learn to "suck up" I guess I should feel thankful I don't get them in my back like some of you do. Thanks for your help. My internist told me to put 2-3 bars of Ivory Soap at the foot of the bed because she said it helped her when she was pregnant and had terrible leg cramps. I've been doing this for a few years and I know this does help (I know it does sound silly), but it doesn't het rid of them completely. Now I'm afraid to remove them even though my husband kind of giggles about it
 
avatar
miskomakwa replied to crazy4doodles's response:
It sounds like you need to get a different doctor! No physician should allow their patient to have leg cramps, lose sleep and begin that cascade of events that make you just miserable.

If the physican has tested your blood for electrolytes and they are normal (calcium, magnesium, potassium, and sodium), then you should be give a muscle relaxer.

Try warm baths and showers before bed and then lightly stretch those muscles that are cramping in the night. Take a little extra magnesium if you don't have loose stools at the time.

If none of that works, see a different physician for a small dose of muscle relaxers or some other type of medication that will help you relax.

I think FMers are going to have issues with muscle spasms no matter what we do, but we have to keep trying things until something gives us relief.
 
avatar
cremmepuff responded:
Restless legs and muscle cramps are common with my FM, my Rhemy gave me a cycleopenize? Its a muscle relaxer and my dosage is 10-20 mg at bedtime as I need it. If you have no allergies you should be able to take it. It will also help you sleep better.When I first started taking it I was sleeply the next day but after a few days that clear up.
Hope this helps.
 
avatar
benright responded:
I was getting awful cramps in my legs at night too. The pain would sometimes last for days after the fact even. Since I've been taking a 1/2 of a pill of Flexeril (a muscle relaxer) in the evenings, I've only had 1 or 2 leg cramps! I've been on it for a few months now. 1/2 of pill doesn't make me sleepy, but I think it helps me sleep better when I go to sleep. On the other hand, a whole pill makes me not sleep, go figure. My doc did suggest stretching at night. Hope you can find something that helps you!

B
Kind words can be short and easy to speak, but their echoes are truly endless. - Mother Teresa
 
avatar
shirley2010 responded:
hi crazy4 ... it sounds awful ! I just recently started getting the cramps , but, now that it is cooler here in New Jersey, i havn't getting them ...

hang in there and God bless !
shirley2010
 
avatar
crazy4doodles replied to miskomakwa's response:
Thanks so much for your advice and encouraging words. I am surprised that my rheumatologist did not suggest this and I will be having a conversation with him about this. If he opposes I will find a new doctor. I will also try the mild stretching because I could be all tight from exercising or from being on my feet all day (teacher).

Also thanks for the advice about being tested for electrolytes. That would be hugely important. I guess I didn't know this could be done! I guess it pays to ask those who have been through this before. I think I have to get over the fact that I think I can't find a way to get over these things by myself, but I am quickly seeing that this disorder is complicating my life at a more rapid rate than it used to (I'm still a "young" 62). Thank you again.
 
avatar
Brushfire responded:
I am 70 and have full blown FM. Foot and toe cramps are a new feature. My doctor doesn't make a connection between the two.
 
avatar
booch007 responded:
Wow this is an ole post?

Leg cramps can very much be with the FM issues we have and also a few other causes. Electrolytes being one. Making sure you have taken enough Magnesium....Dr Oz states everyone should be on 250mg a day...well I increased to twice a day and found a good change in my issues. (If normal needs once me and mine needed twice)

Calcium is another ion needed in muscle function as is potassium. Getting them in your diet is important. If you are on water pills please be sure there is a potassium check and a replacement ordered for you.

The last thing that comes to mind is "vascular insufficiency"

With varicose veins... at night blood flow slows with the heart beat and all the oxygen and nutrients have been removed as it is returning from the lower body to the heart and lungs for oxygen......this is where you can have muscle dysfunction....adding heat to bring in new blood (also that is how walking it off works) and maybe getting a venous doppler done to assess the inner workings of your legs. Reflux may be prominanet there and you are not efficient in the night.

Some doctors will ask to try TONIC water everyday. To get the quinine in there as a helpful tool.....but getting to the cause I think is better then looking for a bandaid...

So, this is what came to my mind when I saw this note. Maybe it will help.

I just went through a big issue with this as I lost weight and the vascular disease I have was now in the forefront...cramps in the upper thigh (only could use heat) cause was I lost the fat that served as support to those vessels. I have since had closure and removal of them to help me move forward.....

Life always hands you a challenge, gotta try and make lemonade! Good luck, Nancy B


Helpful Tips

For All our new members
Welcome all new members, I want you to understand how important it is to be o.k. with coming here to lift your spirits and release ... More
Was this Helpful?
374 of 401 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.